# SDR ERHA20140321003

- Difficulty date: March 21, 2014
- Submitted: April 14, 2014
- Operation: General aviation
- Aircraft: N424K
- Make and model: Dhav DHC3
- Aircraft serial: 338
- Aircraft time: 14,131 hours, 1 cycles
- System (JASC): 3250 · Landing Gear Steering System
- Part: Steering Unit
- Part number: R652
- Condition: Faulty
- Location: Tlg
- Part time: 2,141 hours, 1 cycles
- Stage of operation: TX
- How discovered: O
- Nature of condition: S
- Precautionary procedure: D

## Discrepancy

THE ACFT IS EQUIPPED WITH AN ELEC TAIL WHEEL STEERING UNIT, THAT IS CONTROLLED BY THE PILOT BY THE USE OF A TOGGLE SWITCH.  THE OFF ACTIVATION OF THE TAIL WHEEL STEERING SWITCH CAUSED THE INSTALLED AUTOPILOT YAW DAMPENER TO TURN ON UN-COMMANDED.  THE ACFT WIRING SCHEMATIC SHOWS THAT THE TAIL WHEEL STEERING UNIT CONTAINS A COIL TYPE CLUTCH THAT IS ACTIVATED WHEN THE PILOT SELECTS STEER OR LOCK, THE ELEC FIELD OF THIS CLUTCH COIL COLLAPSES WHEN THE TAIL WHEEL STEERING SWITCH IS SELECTED TO THE OFF POSITION, THIS IS NORMAL, HOWEVER, THIS COIL SHOULD BE PROTECTED WITH THE USE OF A DIODE TO BLOCK THE BACK FEED THAT CAN EFFECT SENSITIVE EQUIP.  MOST COILS IN THE AVIATION INDUSTRY ARE PROTECTED WITH DIODES.
